Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 50, NWS Northern Indiana

August 17, 2009Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Aug 17, 2009, 4:47 PM EDT for Putnam County, Ohio. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2009, 4:47 PM EDT (20:47 UTC)
Expired
Aug 17, 2009, 5:15 PM EDT
In force
28 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon

County Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 130 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
935 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 172047
SVRIWX
OHC137-172115-
/O.NEW.KIWX.SV.W.0050.090817T2047Z-090817T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
447 PM EDT MON AUG 17 2009

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN WEST CENTRAL OHIO

* UNTIL 515 PM EDT

* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  NEAR KALIDA...OR 10 MILES WEST OF OTTAWA...AND MOVING NORTHEAST AT
  25 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  OTTAWA...
  GLANDORF...
  MILLER CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH...ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4085 8420 4085 8425 4097 8439 4099 8436
      4099 8433 4101 8434 4116 8410 4102 8392
TIME...MOT...LOC 2047Z 228DEG 21KT 4097 8421

$$
1 follow-up statement
000 
WWUS53 KIWX 172105
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 PM EDT MON AUG 17 2009

OHC137-172115-
/O.CON.KIWX.SV.W.0050.000000T0000Z-090817T2115Z/
PUTNAM OH-
505 PM EDT MON AUG 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR PUTNAM COUNTY...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS
LOCATED 3 MILES SOUTHWEST OF GLANDORF...OR ABOUT 5 MILES WEST OF
OTTAWA...AND MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  OTTAWA...
  GLANDORF AND MILLER CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH....ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4085 8425 4101 8434 4116 8410 4102 8392
TIME...MOT...LOC 2104Z 237DEG 19KT 4100 8412

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:39 PM EDT, 8 minutes earlier.

Area forecast discussion, Aug 17, 4:39 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 PM EDT MON AUG 17 2009

.SHORT TERM...THIS AFTERNOON THROUGH TUESDAY NIGHT...

VERY BUSY SHORT TERM FORECAST AS MAJOR QUESTION IS HOW MUCH RAIN WE
TACK ONTO ALREADY IMPRESSIVE TOTALS OF UP TO AND OVER 6 INCHES AT
SOME LOCALES. THOUGH THE GROUND HAS BEEN ABLE TO ABSORB A
SUBSTANTIAL AMOUNT OF WATER...THE RAPID RAIN RATES TODAY HAVE
RESULTED IN SOME LOCALIZED FLOODING IN SEVERAL LOCATIONS ACROSS THE
CENTRAL CWA. AS UPSTREAM CONVECTION OVER MO MOVES NORTHEAST
PLACEMENT/TIMING/DURATION/INTENSITY OF SAID CONVECTION BECOME
PARAMOUNT AS MUCH MORE RAINFALL OVER CERTAIN LOCATIONS WOULD BE
QUITE PROBLEMATIC.

SCATTERED CONVECTION CURRENTLY ONGOING WITH MULTIPLE BOUNDARIES IN A
LOW SHEAR/LOW FLOW ENVIRONMENT KICKING OFF STORMS HERE THERE AND
EVERYWHERE AMONGST 1000-1500 J/KG OF MLCAPE IN A RECOVERING BOUNDARY
LAYER. EXPECT THIS SCATTERED AFTERNOON CONVECTION TO CONTINUE WITH
COVERAGE A LITTLE INCREASED IN ERN TIER OF INDIANA AND ALL OF OHIO
COUNTIES AND USED NUMEROUS WORDING TO DESCRIBE THERE.

NEXT CONCERN WILL BE WITH CONVECTION UPSTREAM MOVING THROUGH WRN
ILLINOIS ATTM.  ANOTHER WEAK UPR WAVE DRIVING THIS CONVECTION
PROGGED BY MODELS TO PUSH INTO THE AREA A LITTLE AFTER 00Z TONIGHT.
HAVE SIDED WITH THE NAM AFTER IT WAS THE ONLY MODEL IN THE ENTIRE
SUITE TO PICK UP ON FOCUSING HEAVY PRECIPITATION OVER CWA TODAY.
THIS SAID...HAVE BUMPED OVERNIGHT POPS UP TO LIKELY IN THE SE CWA
WHILE SLIGHTLY TRIMMING THEM IN THE NW AS WAVE LOOKS TO EJECT INTO
CEN/ERN CWA.  NAM CERTAINLY SHOWING A MORE IMPRESSIVE LLJ TONIGHT
THAN LAST NIGHT WITH REGION ALSO BEING BRUSHED BY RIGHT REAR QUAD OF
FAIRLY POTENT H25 JET.  WITH PWATS STILL AOA 2 INCHES...WARM CLOUD
DEPTHS OVER 14KFT...AND THIN CAPE PROFILES STILL SUPPORTIVE OF
INCREDIBLY PRECIPITATION EFFICIENT STORMS...UPSTREAM CONVECTION WILL
HAVE TO BE MONITORED FOR INCREASING FLOOD RISK TONIGHT.  THE
TIPPECANOE AND EEL RIVERS ARE ALREADY RESPONDING TO RAINFALL TODAY
AND WOULD NOT BE SURPRISED TO SEE OTHERS FOLLOW SUIT.

TRIMMED POPS SLIGHTLY IN THE SE ON TUESDAY AND WENT WITH COVERAGE
WORDING PER NAM TRENDING QUICKER WITH LEAD OUTFLOW ASSISTED TROUGH.
IT DOES LOOK AS THOUGH THE ACTUAL COLD FRONT WILL HANG BACK AND NOT
COME THROUGH UNTIL AFTERNOON WITH STILL UPWARDS OF 1000 J/KG MLCAPE
AHEAD OF FRONT SO SCATTERED COVERAGE STILL SEEMS PRUDENT. THOUGH
THERE COULD BE SEE SOME BREAKS IN THE CLOUDS NORTHWEST LATE
AFTERNOON NW LOW LEVEL FLOW SHOULD KEEP HIGH TEMPS DOWN NEAR THE
LAKE AND CUT BACK ON HIGHS IN WRN BERRIEN COUNTY A TOUCH TO ACCOUNT.
FRONT LOOKS TO CLEAR AREA TUE NIGHT AND TRIMMED BUT HELD ON TO LOW
POPS IN THE SOUTH AS EXACT LOCATION OF STALLING BOUNDARY STILL IN
QUESTION.

&&

.LONG TERM...
WEDNESDAY THROUGH MONDAY...THE UPPER AIR PATTERN WILL BECOME EVEN
MORE AMPLIFIED THIS PERIOD AS A TROF EVENTUALLY DIGS OVER THE GREAT
LAKES REGION LATE THIS PERIOD PER ECMWF...GFS AND GFS ENSEMBLES. THE
ONGOING FORECAST WITH WARM AND WET CONDITIONS TRANSITING TO A COOLER
AND DRY PATTERN APPEARS ON TRACK...SO HAVE ON MADE MINOR CHANGES.
HOWEVER...CONCERN IS FOR THE CHANCE FOR SEVERE STORMS LATE WEDNESDAY
NIGHT INTO THURSDAY EVENING. MOISTURE WILL SURGE NORTHEAST INTO THE
FORECAST AREA. BOTH THE ECMWF AND THE GFS ARE IN REASONABLE
AGREEMENT IN HANDLING OF THIS SYSTEM. BELIEVE THERE IS POTENTIAL FOR
SEVERE STORMS WEDNESDAY NIGHT INTO THURSDAY EVENING GIVEN MOISTURE
AVAILABLE...FAVORABLE WIND PROFILES AND A STRONG SHORT WAVE. AFTER
FRIDAY...CONDITIONS SHOULD BE DRY AND COOLER AS HIGH PRESSURE BUILDS
INTO THE REGION.

&&

.AVIATION /18Z TAFS/...

ANOTHER VERY DIFFICULT TAF PERIOD WITH LITERALLY A HALF DOZEN OR
MORE BOUNDARIES ROAMING AROUND THE AREA IN THIS LOW FLOW
ENVIRONMENT. SCATTERED CONVECTION ALL AROUND KFWA YET TO IMPACT
RUNWAYS BUT EXPECT THAT CONVECTION OVER NRN HUNTINGTON COUNTY WILL
MAKE AN IMPACT IN THE NEXT ONE TO TWO HOURS AND INCLUDED TEMPO TSRA
GROUP AS SUCH. WITH PLENTIFUL LOW LEVEL MOISTURE...FULLY EXPECT ONE
OR BOTH TAF SITES TO DROP TO AT LEAST MVFR OVERNIGHT WITH MUCH LOWER
CIGS OR VISBYS POSSIBLE. WINDS WILL BE QUITE VARIABLE WITH THESE
BOUNDARIES FLOATING AROUND SO TRIED BEST TO TIME/PLACE MOVEMENT OF
BNDRYS.

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...SIMPSON
LONG TERM...SKIPPER
AVIATION...SIMPSON
Hazardous weather outlook, Aug 17, 4:17 AM EDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
417 AM EDT MON AUG 17 2009

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-180830-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
417 AM EDT MON AUG 17 2009 /317 AM CDT MON AUG 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY...WITH THE GREATEST
COVERAGE OF STORMS EXPECTED ALONG AND NORTHWEST OF US 24. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY
PRODUCE STRONG...GUSTY WINDS. IN ADDITION...LOCALLY HEAVY
RAINFALL IS POSSIBLE WITH PONDING OF WATER ON AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ON TUESDAY...PRIMARILY
ALONG AND SOUTHEAST OF US 24. WHILE WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...A FEW STORMS MAY PRODUCE STRONG...GUSTY WINDS. IN
ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH PONDING OF
WATER ON AREA ROADWAYS.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
EARLY FRIDAY. WHILE SEVERE WEATHER IS NOT EXPECTED THROUGH
WENDESDAY NIGHT...THERE IS AN INCREASED POTENTIAL FOR SEVERE
STORMS BY THURSDAY. HOWEVER...IT IS TOO EARLY TO DETERMINE THE
EXACT TIMING AND LOCATION OF THIS THREAT. LOCALLY HEAVY RAINFALL
IS POSSIBLE WITH STORMS THAT FORM DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-180830-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
417 AM EDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY
PRODUCE STRONG...GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH EARLY FRIDAY.
WHILE SEVERE WEATHER IS NOT EXPECTED THROUGH WENDESDAY
NIGHT...THERE IS AN INCREASED POTENTIAL FOR SEVERE STORMS BY
THURSDAY. HOWEVER...IT IS TOO EARLY TO DETERMINE THE EXACT TIMING
AND LOCATION OF THIS THREAT.

WINDS MAY CAUSE CONDITIONS HAZARDOUS TO SMALL CRAFT ON THURSDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

ARNOTT

In the hours before

Local storm report, Aug 17, 3:14 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
314 PM EDT MON AUG 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       1 N MILFORD             41.42N  85.85W
08/17/2009  M4.12 INCH       KOSCIUSKO          IN   NWS EMPLOYEE

            TOTAL RAINFALL SO FAR

&&

EVENT NUMBER IWX0900055

SAW
Special weather statement, Aug 17, 3:14 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
314 PM EDT MON AUG 17 2009

INZ025-026-032-033-171945-
BLACKFORD IN-GRANT IN-HUNTINGTON IN-WELLS IN-
314 PM EDT MON AUG 17 2009

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MARION...MOVING NORTHEAST AT 25 MPH. A
TRAINED SPOTTER REPORTED WIND GUSTS OF 50 MPH AND PEA SIZE HAIL
WITH THIS STORM AT 310 PM EDT.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE LIKELY WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  VAN BUREN...
  LANDESS...HANFIELD AND ARCANA...
  BANQUO...
  PLEASANT PLAIN...
  MOUNT ETNA...
  WARREN...MCNATTS AND LANCASTER...

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 61 AND
85.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4059 8578 4067 8567 4067 8565 4069 8564
      4086 8540 4069 8521 4045 8563
TIME...MOT...LOC 1913Z 230DEG 23KT 4057 8561
Local storm report, Aug 17, 4:13 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
413 PM EDT MON AUG 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HEAVY RAIN       1 WNW COLUMBIA CITY     41.16N  85.49W
08/17/2009  M1.76 INCH       WHITLEY            IN   COCORAHS

            0.56 INCHES IN PAST 15 MINUTES

&&

EVENT NUMBER IWX0900056

SAW
Special weather statement, Aug 17, 4:20 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
420 PM EDT MON AUG 17 2009

OHZ004-015-016-024-172045-
DEFIANCE OH-PAULDING OH-PUTNAM OH-VAN WERT OH-
420 PM EDT MON AUG 17 2009

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
PAYNE TO VAN WERT...MOVING NORTHEAST AT 30 MPH. VAN WERT COUNTY
EMERGENCY MANAGER REPORTED MEASURED WINDS OF 42 MPH AT 413 PM EDT IN
CONVOY WHEN THE STORMS MOVED THROUGH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
AND HEAVY DOWNPOURS...ARE LIKELY WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  PAYNE...
  ANTWERP...
  PAULDING...
  TIPTON...CAVETT AND MIDDLE POINT...
  WORSTVILLE...SCOTT AND HAVILAND...
  BRICETON AND WETSEL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4072 8459 4073 8463 4101 8480 4115 8480
      4137 8462 4105 8422
TIME...MOT...LOC 2018Z 220DEG 24KT 4109 8484 4087 8458
Special weather statement, Aug 17, 4:29 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
429 PM EDT MON AUG 17 2009

INZ004>006-MIZ077-078-172115-
BERRIEN MI-CASS MI-ELKHART IN-LAGRANGE IN-ST. JOSEPH IN-
429 PM EDT MON AUG 17 2009

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROSELAND TO
WAKARUSA...MOVING NORTHEAST AT 35 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS WITH UP TO AN INCH OF RAIN IN AN
HOUR...ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  GEORGETOWN AND MISHAWAKA...
  NILES AND GRANGER...
  DUNLAP...
  GOSHEN AND ELKHART...
  SIMONTON LAKE...
  WAKARUSA...

THIS INCLUDES INTERSTATE 80 90 IN INDIANA BETWEEN MILE MARKERS 64 AND
107.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4198 8597 4181 8576 4179 8576 4177 8579
      4176 8570 4167 8559 4147 8607 4149 8607
      4149 8617 4175 8651
TIME...MOT...LOC 2029Z 240DEG 31KT 4173 8632 4156 8609
Special weather statement, Aug 17, 4:40 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
440 PM EDT MON AUG 17 2009

OHZ005-016-172115-
HENRY OH-PUTNAM OH-
440 PM EDT MON AUG 17 2009

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KALIDA...OR 10 MILES NORTHEAST OF DELPHOS...
MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS...ARE EXPECTED WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  OTTAWA...
  KALIDA...
  GLANDORF AND MILLER CITY...
  MILLER CITY...
  WEST LEIPSIC...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4086 8428 4094 8435 4135 8387 4133 8386
      4104 8386
TIME...MOT...LOC 2040Z 233DEG 19KT 4097 8424

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:22 PM EDTSpecial Weather StatementIWXDefiance, Williams53 min
Aug 17, 3:08 PM EDTSpecial Weather StatementIWXDefiance, Henry, Putnam52 min
Aug 17, 4:01 PM EDTAreal Flood AdvisoryIWXDefiance, Fulton, Henry119 min
Aug 17, 4:20 PM EDTSpecial Weather StatementIWXPaulding, Van Wert25 min
Aug 17, 4:40 PM EDTSpecial Weather StatementIWXPutnam35 min
Aug 17, 5:16 PM EDTSpecial Weather StatementIWXPutnam59 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.